×

Please Remove Adblock
Adverts are the main source of Revenue for DoveMed. Please remove adblock to help us create the best medical content found on the Internet.

First Aid for Norpramin Overdose

Last updated Feb. 26, 2018

Norpramin Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value.


What is Norpramin Overdose?

  • Norpramin constitutes a class of drug known as tricyclic depressants (or TCAs) and are used in treating depression due to certain mental disorders. It helps with mood swings, appetite loss, increases brain activity, and is also used in the treatment of ADHD
  • Norpramin Overdose is the accidental or intentional intake of the drug, in dosage higher than the recommended/prescribed value
  • The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)

Norpramin Overdose may be also referred to as Desipramine Overdose.

What are the Causes of Norpramin Overdose?

  • Norpramin Overdose is caused by the intake of the drug in dosage that is higher than prescribed
  • This intake could be accidental, or in some cases intentional, to bring self-harm
  • This prescription drug is also available under the brand names Nortimil, Pertofrane, and Sertofren among others

Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).

What are the Signs and Symptoms of Norpramin Overdose?

The signs and symptoms of Norpramin Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body may be affected.

The signs and symptoms of Norpramin Overdose may include

  • Urination difficulties
  • Breathing difficulties
  • Vomiting
  • Lack of coordination; slow movements; reduced alertness
  • Stiff muscles affecting the head and neck region
  • Mouth stays dry
  • Irregular heart-rate; rapid pulse
  • Vision abnormalities including blurred vision; pupil dilation
  • Disorientation, hallucinations, and restlessness
  • Shock
  • Seizures
  • Coma

How is First Aid administered for Norpramin Overdose?

First Aid tips for Norpramin Overdose:

  • Call 911 (or your local emergency number), if one shows symptoms of, or is suspected of an overdose
  • Call the Poison Control Center at 1-800-222-1222 (or your local poison control center) for further instructions
  • Determine the amount and type of medication taken, time of consumption, patient’s age, weight, and general health status
  • Confirm that the airways are protected; also, ensure breathing and the presence of pulse
  • Take individual to emergency room (ER) for further treatment
  • Always try to take the medication strip/bottle/container to the ER

The emergency medical health professional might take the following steps towards treating the condition:

  • Administration of activated charcoal to avoid absorption in body
  • Medically manage serious symptoms, such as seizures and irregular heart rate
  • Also relieve respiratory distress with an artificial respirator
  • Administer laxatives for elimination of drug from the body
  • Administer fluids by an intravenous drip line

Who should administer First Aid for Norpramin Overdose?

First aid for Norpramin Overdose is administered by healthcare professionals.

  • The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
  • They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions

What is the Prognosis of Norpramin Overdose?

Norpramin Overdose can be a life-threatening condition. The prognosis is dependent on the dosage of drug taken, the time between overdose and treatment, severity of the symptoms, and general health condition of the individual who overdosed.

  • If the individual can recover from the symptoms, with appropriate medication and early support, the outcome is generally good. Any delay in administering treatment may adversely affect the prognosis
  • In case of complications, it may considerably worsen the outcome. Severe cases of norpramin drug overdose can be fatal

In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.

How can Norpramin Overdose be Prevented?

Norpramin Overdose can be prevented by:

  • Always taking the right dose of medication at the recommended times
  • Avoiding drugs that might interact with norpramin
  • Monitor intake of this drug especially in patients, who have depression or harbor suicidal thoughts and behavior
  • Talking to your healthcare provider, if recommended dose does not provide adequate relief
  • Refrain from self-medication
  • Exercising caution while taking multiple drugs with norpramin
  • Keeping medications out of reach of children in child-proof containers
  • For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage

It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.

What are certain Crucial Steps to be followed?

  • Call 911 (or your local emergency number) for emergency assistance
  • Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps

It would be helpful if the following information is readily available:

  • The type, dosage, and time of administration of medication
  • Age and weight of the individual
  • And, overall health status of the affected individual

What are some Useful Resources for Additional Information?


References and Information Sources used for the Article:


Helpful Peer-Reviewed Medical Articles:


Reviewed and Approved by a member of the DoveMed Editorial Board
First uploaded: July 5, 2017
Last updated: Feb. 26, 2018